Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 28, 2013, 9:57 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2013, 9:57 PM CDT (02:57 UTC)
- Expired
- May 28, 2013, 10:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 10:31 PM CDT | HAIL 0.88 | 3 S Vega, TX | |
| May 28, 10:36 PM CDT | HAIL 1.75 | 6 S Vega, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4237 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WFUS54 KAMA 290257 TORAMA TXC117-359-290330- /O.NEW.KAMA.TO.W.0007.130529T0257Z-130529T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 957 PM CDT TUE MAY 28 2013 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS... NORTH CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 1030 PM CDT * AT 951 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE STORM WAS LOCATED 3 MILES NORTH OF SIMMS...OR 18 MILES SOUTHWEST OF VEGA. DOPPLER RADAR SHOWED THIS SEVERE STORM MOVING NORTHEAST AT 20 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. * LOCATIONS IN THE PATH OF THIS DANGEROUS STORM INCLUDE... VEGA... SIMMS... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 25 AND 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3537 10251 3505 10228 3497 10268 3514 10282 TIME...MOT...LOC 0258Z 239DEG 16KT 3509 10264 $$ JOHNSON
1 follow-up statement
223 WWUS54 KAMA 290308 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1008 PM CDT TUE MAY 28 2013 TXC117-359-290330- /O.CON.KAMA.TO.W.0007.000000T0000Z-130529T0330Z/ DEAF SMITH TX-OLDHAM TX- 1008 PM CDT TUE MAY 28 2013 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES UNTIL 1030 PM CDT... AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 5 MILES NORTHEAST OF SIMMS...OR 15 MILES SOUTHWEST OF VEGA...MOVING NORTHEAST AT 20 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. * LOCATIONS IN OR NEAR THE PATH OF THIS DANGEROUS STORM INCLUDE... VEGA... SIMMS... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 25 AND 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3537 10251 3505 10228 3497 10268 3514 10282 TIME...MOT...LOC 0308Z 239DEG 16KT 3511 10259 $$ JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 6:02 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 28, 6:02 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 602 PM CDT TUE MAY 28 2013 .AVIATION... A STATIONARY FRONT NEAR THE OKLAHOMA PANHANDLE AND A DRYLINE EXTENDING FROM THE FRONT IN THE EASTERN OKLAHOMA PANHANDLE SOUTHWEST INTO THE SOUTHWEST TEXAS PANHANDLE WILL PRODUCE SCATTERED CONVECTION MAINLY AFFECTING THE AMARILLO TAF SITE THROUGH 06Z WEDNESDAY. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THE CONVECTION. SOUTHERLY TO SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS EXCEPT WIND GUSTS OF 40 TO 50 KNOTS OR GREATER NEAR THE CONVECTION. SCHNEIDER && .PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 28 2013/ DISCUSSION... WE HAVE A LOT OF INTERESTING FEATURES ACROSS THE PANHANDLES THIS AFTERNOON. A DRYLINE WAS RETREATING NORTHWESTWARD ACROSS THE NORTHWEST THIRD OF THE TEXAS PANHANDLE. A STATIONARY FRONT WAS FOUND EAST/WEST ACROSS THE OKLAHOMA PANHANDLE. A JET STREAK IN THE UPPER LEVELS WAS APPROACHING THE SOUTHEAST TEXAS PANHANDLE FROM THE SOUTHWEST. ALL OF THESE FEATURES WILL PROBABLY HELP THUNDERSTORMS TO DEVELOP THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS WILL LIKELY BE SEVERE WITH THE GREATEST THREAT ACROSS THE EASTERN HALF OF THE PANHANDLES. NOCTURNAL SHOWERS AND THUNDERSTORMS WOULD NOT BE OUT OF THE QUESTION AFTER MIDNIGHT AS THE MAIN UPPER LEVEL SHORT WAVE APPROACHES FROM CENTRAL NEW MEXICO. HAVE ADDED SOME POPS FURTHER WEST ACROSS THE SOUTHERN TEXAS PANHANDLE FOR THIS POSSIBILITY. THE DRYLINE IS EXPECTED MOVE INTO THE EASTERN OKLAHOMA AND TEXAS PANHANDLES BY THUNDERSTORM INITIATION TIME WEDNESDAY AFTERNOON. WOULD NOT BE SURPRISED IF THE DRYLINE ENDS UP FURTHER EAST THAN WHAT THE CURRENT MODELS SHOW GIVEN THE STRENGTHENING WESTERLY FLOW ALOFT AS THE SHORT WAVE TROUGH TRANSLATES ACROSS THE REGION. AGAIN SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. WILL KEEP THE FORECAST DRY FROM THURSDAY ONWARD AS A DRIER AIR MASS FILTERS ACROSS THE PANHANDLES. FIRE WEATHER... ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR WEDNESDAY WILL BE CONDITIONAL ON HOW MUCH AND HOW WIDESPREAD THE RAIN IS TONIGHT... SO WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR NOW. IF WE DO NOT SEE MUCH RAIN...THEN AREAS WEST OF A GUYMON TO AMARILLO LINE COULD SEE CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR MUCH OF THE WEST AND CENTRAL PANHANDLES ON THURSDAY...BUT THE WINDS WILL BE LIGHTER. THE WINDS MAY BE A BIT STRONGER ON FRIDAY ALONG WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/08
Hazardous weather outlook, May 28, 3:08 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 308 PM CDT TUE MAY 28 2013 OKZ001>003-TXZ001>020-290815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 308 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS...SOME SEVERE...WILL BE SCATTERED ACROSS THE PANHANDLES TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING ARE THE MAIN HAZARDS. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY AND WEDNESDAY NIGHT. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN AND CENTRAL PANHANDLES WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR POSSIBLE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH FRIDAY. GOEHRING
In the hours before
Local storm report, May 28, 8:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG BEAVER 36.81N 100.52W
05/28/2013 BEAVER OK EMERGENCY MNGR
NUMEROUS REPORTS OF TREE BRANCHES DOWN UP TO 4 INCHES
IN DIAMETER.
&&
EVENT NUMBER AMA1300495
FENNERLocal storm report, May 28, 8:34 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 7 W SIMMS 35.03N 102.78W
05/28/2013 M1.25 INCH DEAF SMITH TX STORM CHASER
HAIL COVERING THE ROAD 2 INCHES DEEP.
&&
EVENT NUMBER AMA1300496
LGLocal storm report, May 28, 8:40 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 15 S ADRIAN 35.06N 102.66W
05/28/2013 M1.50 INCH DEAF SMITH TX STORM CHASER
&&
EVENT NUMBER AMA1300497
FENNERLocal storm report, May 28, 8:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 5 E SIMMS 35.03N 102.57W
05/28/2013 E2.00 INCH DEAF SMITH TX EMERGENCY MNGR
HAIL COLLECTING ON ROADWAY AND NEARBY FIELDS FLOODED.
&&
EVENT NUMBER AMA1300498
FENNERLocal storm report, May 28, 9:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TORNADO 9 W SIMMS 35.03N 102.82W
05/28/2013 DEAF SMITH TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1300499
KJSSpecial weather statement, May 28, 9:45 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 945 PM CDT TUE MAY 28 2013 TXZ012-017-290315- POTTER TX-RANDALL TX- 945 PM CDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR RANDALL AND POTTER COUNTIES UNTIL 1015 PM CDT... AT 942 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MASTERSON TO 3 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT 50 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... CANYON... AMARILLO... VALLEY DE ORO... UMBARGER... PALO DURO CANYON... LAKE TANGLEWOOD... BUSHLAND... TIMBERCREEK CANYON... THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 93 AND 123. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 81. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3562 10166 3478 10165 3477 10211 3561 10213 TIME...MOT...LOC 0245Z 205DEG 45KT 3556 10193 3506 10193 JOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:24 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| May 28, 7:30 PM CDT | Tornado Warning | AMA | Deaf Smith | 45 min |
| May 28, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 59 min |
| May 28, 8:54 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 36 min |
| May 28, 8:56 PM CDT | Flash Flood Warning | AMA | Deaf Smith | 4 hr |
| May 28, 9:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 66 min |
| May 28, 9:24 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 36 min |
| May 28, 9:45 PM CDT | Special Weather Statement | AMA | Potter, Randall | 30 min |
| May 28, 10:29 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 31 min |
| May 28, 11:00 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 30 min |
| May 28, 11:28 PM CDT | Tornado Warning | AMA | Potter, Randall | 32 min |
| May 28, 11:55 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 65 min |
| May 29, 12:08 AM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| May 29, 1:00 AM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 60 min |
| May 29, 1:46 AM CDT | Tornado Warning | AMA | Gray | 44 min |
| May 29, 1:56 AM CDT | Special Weather Statement | AMA | Hemphill, Roberts | 34 min |
| May 29, 2:25 AM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 65 min |
| May 29, 2:48 AM CDT | Special Weather Statement | AMA | Roberts | 42 min |
| May 29, 2:51 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 39 min |
| May 29, 3:26 AM CDT | Special Weather Statement | AMA | Ochiltree | 49 min |
| May 29, 3:40 AM CDT | High Wind Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 54 min |
| May 29, 4:51 AM CDT | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more | 16 hr |
| May 29, 1:00 PM CDT | Special Weather Statement | AMA | Hutchinson | 30 min |
| May 29, 1:10 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 65 min |
| May 29, 1:37 PM CDT | Special Weather Statement | AMA | Armstrong | 23 min |
| May 29, 2:03 PM CDT | Special Weather Statement | AMA | Armstrong | 27 min |
| May 29, 2:16 PM CDT | Special Weather Statement | AMA | Roberts | 29 min |
| May 29, 2:29 PM CDT | Special Weather Statement | AMA | Gray | 31 min |
| May 29, 2:43 PM CDT | Special Weather Statement | AMA | Roberts | 32 min |
| May 29, 2:51 PM CDT | Special Weather Statement | AMA | Gray | 24 min |
| May 29, 2:55 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Gray | 95 min |
| May 29, 3:14 PM CDT | Tornado Warning | AMA | Donley | 46 min |
| May 29, 3:26 PM CDT | Special Weather Statement | AMA | Ochiltree | 34 min |
| May 29, 3:37 PM CDT | Tornado Warning | AMA | Donley, Gray | 23 min |
| May 29, 4:00 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 30 min |
| May 29, 4:03 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Roberts, Wheeler | 87 min |
| May 29, 4:10 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 65 min |
| May 29, 4:30 PM CDT | Tornado Warning | AMA | Hemphill, Wheeler | 60 min |
| May 29, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 93 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.